Iowa, 2014

Hail in Iowa, June 14, 2014

June 14, 2014 · NWS DMX · 2 events in 2 counties and zones

A strong low pressure developed over western portions of Nebraska and Kansas. A strong short wave lived out of the Rockies during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure developed over western portions of Nebraska and Kansas. A strong short wave lived out of the Rockies during the afternoon and evening. The atmosphere grew increasingly unstable trough the day. CAPE increased through the day with 1500 J/kg available by mid day. Downdraft CAPE was around 700 J/kg in the early afternoon, and and about 1000 J/kg by late in the day. There was 300 to 600 J/kg available in the -10 to -30 C layer of the atmosphere. Shear increased through the day with the initial shear in the 30 to 35 kt range. The freezing level was quite high, around 14,000 feet. Precipitable water values rose to 1.6 inches in western Iowa by mid day. Initial thunderstorm development took place in the zone of warm air advection over northwest Iowa. Many of the storms produced very heavy rainfall and pea to penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 5:35 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 14, 5:35 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT SAT JUN 14 2014

.SHORT TERM /TODAY/...
ISSUED AT 405 AM CDT SAT JUN 14 2014

TODAY WILL BE WARMER AND BREEZY WITH INCREASING CHANCES FOR
THUNDERSTORMS BY THIS AFTERNOON. THE SURFACE PRESSURE GRADIENT
CONTINUES TO TIGHTEN AHEAD OF A DEVELOPING LOW PRESSURE SYSTEM OVER
THE WESTERN HIGH PLAINS...LEADING TO BRISK SOUTH SOUTHEAST WINDS
THAT WILL INCREASE FURTHER WITH DAYTIME MIXING ESPECIALLY FROM LATE
MORNING TO MID AFTERNOON. CLIMATOLOGY FAVORS WINDS STAYING BELOW
ADVISORY CRITERIA GIVEN THE DIRECTION AND SEASON...HOWEVER IT IS
WORTH NOTING THAT FORECAST SOUNDINGS INDICATE SPEEDS OF AROUND 40 KT
AT THE TOP OF THE MIXED LAYER BY MIDDAY SO IT MAY BE CLOSE.

MEANWHILE...LOW LEVEL MOISTURE WILL SURGE NORTHWARD INTO THE REGION
AHEAD OF THE APPROACHING STORM SYSTEM...AND A SUBTLE 500 MB
SHORTWAVE MOVING OVERHEAD WILL PROVIDE FOR THE GENERATION OF
THUNDERSTORMS ACROSS PORTIONS OF THE AREA TODAY. REGIONAL RADAR
IMAGERY CURRENTLY REVEALS A COUPLE OF STORM CLUSTERS MOVING FROM
SOUTHEAST SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND MOST PROGNOSTIC
MODELS FORECAST THUNDERSTORM COVERAGE TO INCREASE ACROSS WESTERN AND
INTO CENTRAL IOWA BY THIS AFTERNOON AND EVENING. THIS IS CONSISTENT
WITH A DESTABILIZING ATMOSPHERE AND RAPIDLY ERODING CAP AS INDICATED
BY FORECAST SOUNDINGS...HOWEVER THERE ARE RESERVATIONS AS TO HOW FAR
SOUTHEAST THE INFLUENCE OF THE FORCING ASSOCIATED WITH THE 500 MB
SHORTWAVE WILL BE ABLE TO OVERCOME THESE MITIGATING FACTORS. THUS
THUNDERSTORMS ARE MORE LIKELY IN THE NORTHWEST...WITH CONFIDENCE
DECREASING HEADING FURTHER SOUTHEAST BUT CHANCE POPS INCLUDED AS
THERE IS A REASONABLE POTENTIAL FOR CONVECTION REACHING EVEN DOWN TO
THE I-80 CORRIDOR. THE GOOD NEWS IS THAT SEVERE WEATHER PARAMETERS
ARE UNIMPRESSIVE DURING THE DAY...SO THAT THREAT SHOULD HOLD OFF
UNTIL TONIGHT AS DISCUSSED IN THE LONG TERM SECTION BELOW.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 405 AM CDT SAT JUN 14 2014

AN ACTIVE MID JUNE PERIOD IS ON TAP THROUGH NEXT WEEK. IT BEGINS
EARLY IN THE PERIOD AS AN INTENSE UPPER PV ANOMALY OVER CALIFORNIA
EARLY THIS MORNING WILL SLING SHOT AROUND AN UPPER LOW TO ITS
NORTH AND BE OVER NORTHWEST IOWA AND SOUTHEAST SOUTH DAKOTA BY 12Z
SUNDAY. THE WAVES OF THETA-E ADVECTION WILL STILL BE ONGOING BY
THIS EVENING AS THE LOW LEVEL JET INTENSIFIES TO 70+ KTS ACROSS
EASTERN KANSAS. THE THREAT FOR SEVERE WEATHER WILL EXIST THROUGH
THIS EVENING WITH A MODERATE RISK COVERING WEST CENTRAL AND
SOUTHWEST IOWA. CONVECTION INITIATING ACROSS NEBRASKA THIS
AFTERNOON SHOULD PUSH INTO WEST CENTRAL IOWA THIS EVENING. THESE
STORMS SEVERE THREAT SHOULD EVOLVE INTO A DAMAGING WIND THREAT BY
THE TIME THEY REACH THE AREA. THAT SAID...CERTAINLY CAN NOT RULE
OUT A QLCS SYSTEM WITH A FEW ISOLATED TORNADOES POSSIBLE AS LOW
LEVEL SRH VALUES EXCEED 300 M2/S2 THROUGH 09Z. HEAVY RAIN IS ALSO
A THREAT WITH PWAT VALUES EXCEEDING 1.75 INCHES AT TIMES. THIS
COMBINED WITH WARM CLOUD DEPTHS IN EXCESS OF 11 KFT WILL YIELD
HIGH EFFICIENCY RAIN PRODUCING STORMS. THE POTENTIAL FOR 3 INCHES
OR MORE OF RAIN IS POSSIBLE ESPECIALLY OVER THE NORTHWEST HALF OF
THE AREA THROUGH EARLY SUNDAY. MUCH OF THAT REGION SHOULD BE ABLE
TO HANDLE 3 INCHES OF RAIN GIVEN THE RECENT DRY WEATHER...GROWING
CROPS AND OVERALL TOPOGRAPHY IN THE HIGHEST THREAT AREA. THE UPPER
ANOMALY LIFTS RAPIDLY NORTH LATE SATURDAY NIGHT INTO SUNDAY
MORNING WITH A STRONG DRY PUNCH LIFTING INTO CENTRAL IOWA. THIS
SHOULD BRING AN END TO MUCH OF THE PRECIPITATION THOUGH SOME LATE
MORNING REDEVELOPMENT OVER THE FAR SOUTHEAST MAY OCCUR.

THE UPPER FLOW WILL QUICKLY BECOME SOUTHWESTERLY AS THE WEEKEND
SYSTEM LIFTS NORTHEAST AND ANOTHER UPPER LOW DROPS INTO THE
PACIFIC NORTHWEST. THIS WILL LEAD TO A MORE SUMMER LIKE AIR MASS
LIFTING RAPIDLY NORTH THROUGH THE DAY ON MONDAY WITH PWAT VALUES
AGAIN RISING WELL ABOVE 1.50 INCHES AS A MOISTURE SURGE RETURNS.
EXPECT THUNDERSTORMS TO DEVELOP INTO SOUTHWEST IOWA DURING THE DAY
AND MAY REACH CENTRAL IOWA BY MID TO LATE AFTERNOON. ANOTHER ROUND
OF SEVERE STORMS AND HEAVY RAIN POTENTIAL WILL CONTINUE INTO
MONDAY NIGHT WITH THE LOW LEVEL JET MORE FOCUSED INTO CENTRAL IOWA
AND MUCAPES RISING TO NEAR 2500 J/KG. IN SOME REGARDS...THIS EVENT
MAY HAVE MORE WIDESPREAD IMPLICATIONS FOR CENTRAL IOWA THAN THEN
ONE ARRIVING TONIGHT BASED ON THE OVERALL FOCUS OF THE EVENT.

THE REMAINDER OF THE PERIOD IS HIGHLIGHTED BY THE PACIFIC
NORTHWEST UPPER LOW MOVING SLOWLY EAST INTO THE NORTHERN PLAINS
TOWARDS THURSDAY AND FRIDAY. THIS WILL KEEP SOUTHWEST FLOW IN
PLACE THROUGH AT LEAST THURSDAY AND 850 MB TEMPERATURES OF 20 C TO
24 C AND SFC DEWPOINTS IN THE MID 60S TO NEAR 70. ON TUESDAY...A
STRONG ELEVATED MIXED LAYER SHOULD PROVIDE A SFC BASED CAP AND
KEEP THE AREA MOSTLY DRY. HOWEVER...THIS TYPE OF AIRMASS AND
PATTERN CAN BE A BIT TRICKY WITH QUICK MOVING EMBEDDED SHORT WAVES
IN THE FLOW CAN EASILY TRIGGER THUNDERSTORMS ESPECIALLY WEDNESDAY
AND BEYOND.

&&

.AVIATION...14/12Z
ISSUED AT 635 AM CDT SAT JUN 14 2014

VFR CONDITIONS WILL PREVAIL THIS MORNING...WITH INCREASING
THUNDERSTORM CHANCES THIS AFTERNOON NORTH AND AREAWIDE LATER
TONIGHT. ANY STORMS WILL PRODUCE PERIODS OF MVFR OR LOWER
CONDITIONS...HOWEVER AT THIS TIME CONFIDENCE IN TIMING AND
PLACEMENT OF STORMS IS RELATIVELY LOW SO HAVE INCLUDED ONLY AS
VCTS IN THE 12Z TAFS. THESE DETAILS WILL BE REFINED IN LATER
ISSUANCES. OTHERWISE STRONG SSE WINDS WILL BE THE ONLY OTHER
AVIATION CONCERNS...PRODUCING CROSSWINDS OF 15 TO 20 KT ON EAST-
WEST RUNWAYS AT TIMES WITH HIGHER GUSTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...LEE
Hazardous weather outlook, Jun 14, 4:24 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SAT JUN 14 2014

IAZ033-044-045-057-058-070-071-081-092-151030-
SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR-
524 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER THROUGH TONIGHT. THE
GREATEST POTENTIAL WILL BE FROM 7 PM TO 2 AM. DAMAGING WIND GUSTS
IN EXCESS OF 70 MPH IS THE PRIMARY THREAT HOWEVER GOLF BALL SIZED
HAIL AND ISOLATED TORNADOES MAY OCCUR. AN AREA OF HEAVY RAINFALL
IS POSSIBLE TONIGHT. RAINFALL AMOUNTS EXCEEDING 3 INCHES MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL ARRIVES LATE
MONDAY AND MONDAY NIGHT. ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY
NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BETWEEN 7 PM AND 2 AM.

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
082>086-093>097-151030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL-
TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
524 AM CDT SAT JUN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER THROUGH TONIGHT. THE
GREATEST POTENTIAL WILL BE FROM 7 PM TO 4 AM. DAMAGING WIND GUSTS
IN EXCESS OF 65 MPH IS THE PRIMARY THREAT HOWEVER QUARTER SIZED
HAIL AND AN ISOLATED TORNADO MAY OCCUR. AN AREA OF HEAVY RAINFALL
IS POSSIBLE TONIGHT. RAINFALL AMOUNTS EXCEEDING 3 INCHES MAY OCCUR
ESPECIALLY OVER THE NORTHWEST. THE POTENTIAL FOR SEVERE WEATHER
AND HEAVY RAIN DECREASES ACROSS SOUTHEAST IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW NON SEVERE STORMS MAY LINGER EAST OF INTERSTATE 35 EARLY
SUNDAY.

ANOTHER THREAT FOR SEVERE WEATHER AND HEAVY RAINFALL ARRIVES LATE
MONDAY AND MONDAY NIGHT. ADDITIONAL STORMS ARE POSSIBLE TUESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, Jun 14, 9:29 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1029 AM CDT SAT JUN 14 2014

IAZ004-015-023-033-034-141630-
EMMET IA-PALO ALTO IA-SAC IA-POCAHONTAS IA-CALHOUN IA-
1029 AM CDT SAT JUN 14 2014

...LINE OF THUNDERSTORMS PRODUCING GUSTY WINDS AND UP TO DIME
SIZE HAIL...

AT 1028 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
MILFORD TO 9 MILES NORTH OF DENISON...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...EMMETSBURG...SAC CITY...LAURENS...ODEBOLT...LOST ISLAND
LAKE...HIGH LAKE...INGHAM LAKE...SILVER LAKE...RUSH LAKE...SWAN
LAKE...GRAETTINGER...SCHALLER...RUTHVEN...FONDA...EARLY...
WALLINGFORD...AYRSHIRE...HAVELOCK AND GRUVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4253 9471 4226 9532 4227 9532 4256 9530
      4256 9491 4350 9492 4350 9468
TIME...MOT...LOC 1528Z 235DEG 40KT 4329 9521 4215 9530

MS JUN 14
Special weather statement, Jun 14, 10:43 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT SAT JUN 14 2014

IAZ004>006-015-016-023-024-141745-
EMMET IA-WINNEBAGO IA-PALO ALTO IA-HUMBOLDT IA-POCAHONTAS IA-
KOSSUTH IA-HANCOCK IA-
1143 AM CDT SAT JUN 14 2014

**...STRONG THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHWEST
  WEST IOWA...

AT 1141 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES EAST OF INGHAM
LAKE TO 11 MILES WEST OF HUMBOLDT...AND MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BUFFALO CENTER...WEST BEND...BANCROFT...SWEA
CITY...BURT...WHITTEMORE...GILMORE CITY...THOMPSON...TITONKA...
RINGSTED...WESLEY...BODE...FENTON...LAKOTA...CRYSTAL LAKE...WODEN...
RAKE AND LONE ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4329 9368 4266 9447 4331 9454 4350 9433
      4350 9372
TIME...MOT...LOC 1641Z 219DEG 48KT 4327 9450 4277 9444

MS

The radar

The Des Moines radar (KDMX), 120 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Calhoun

When
June 14, 10:53 AM CST
Where
Calhoun County, Pomeroy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -94.680

Hail, Palo Alto

When
June 14, 11:30 AM CST
Where
Palo Alto County, 5.25 mi ENE of Cylinder
Measured
0.75 in hail
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
43.109, -94.474

Heavy rain was also reported with intermittent power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511985, 511986.